Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Brownsville, TX

June 21, 2018Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 21, 2018, 9:14 AM CDT for Hidalgo County, Texas. It was in force for 106 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 9:14 AM CDT (14:14 UTC)
Expired
Jun 21, 2018, 11:00 AM CDT
In force
106 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 88 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:20 AM CDTFLASH FLOOD1 Sse Mission, TXFLOOD WATERS BEGINNING TO ENTER BUILDINGS AND CARS STRANDED ON W FRONTAGE ROAD BY THE INTERSECTION OF BRYAN RD.
Jun 21, 10:14 AM CDTFLASH FLOOD4 Ssw Mcallen, TXCITY OFFICIALS REPORT MULTIPLE SUBDIVISIONS IN SOUTH MCALLEN WITH FLOOD WATER IN HOMES AND ONGOING WATER RESCUES.
Jun 21, 10:28 AM CDTFLASH FLOOD4 Wsw Edinburg, TXMPING REPORT OF FLOOD WATERS ENTERING HOMES OR BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 2.2 hours before the alert went out and 436 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WGUS54 KBRO 211414
FFWBRO
TXC215-211600-
/O.NEW.KBRO.FF.W.0018.180621T1414Z-180621T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
914 AM CDT THU JUN 21 2018

...FLASH FLOOD EMERGENCY FOR SOUTH-CENTRAL HIDALGO COUNTY...

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Hidalgo County in Deep South Texas...

* Until 1100 AM CDT.

* At 907 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 4 to 8 inches of rain have 
  fallen. Flash flooding is already occuring. Emergency management 
  officials have reported multiple water rescues in the warning area 
  and additional water rescues are likely to continue.
  
  This is a FLASH FLOOD EMERGENCY for south-central Hidalgo County. 
  This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

* Some locations that will experience flooding include...
  Edinburg, Mission, Pharr, San Juan, Alamo, Donna, Hidalgo,
  Palmview, Penitas and Palmhurst.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2607 9808 2607 9813 2605 9815 2607 9818
      2606 9819 2607 9825 2610 9829 2612 9827
      2612 9828 2610 9830 2617 9834 2616 9839
      2620 9844 2622 9844 2622 9847 2658 9842
      2676 9833 2677 9800 2604 9806 2604 9808

$$

CASTILLO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:34 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 6:34 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
634 AM CDT Thu Jun 21 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Only slight adjustments were made to the previous set
of TAFs. Showers and thunderstorms are expected to develop today
with deep tropical moisture interacting with a disturbance in the
middle layers of the atmosphere. Improved aviation conditions are
likely tonight as the disturbance finally moves away.
&&

.PREV DISCUSSION... /issued 401 AM CDT Thu Jun 21 2018/

SHORT TERM (Today through Friday): KBRO Doppler radar imagery
suggests that counterclockwise circulation over central Jim Hogg
County is the center of closed 500 mb low pressure that has
plagued Deep South Texas and the Rio Grande Valley with record
rainfall during the past few days. This mid-level feature is
generating scattered to numerous showers and thunderstorms across
a vast majority of the BRO CWFA at this time. Unfortunately,
another round of numerous convection with locally heavy rainfall
will occur today as the closed 500 mb low shifts southwest into
Mexico as 500 mb high pressure builds over extreme northwest
Mexico. Lingering isolated to scattered showers and thunderstorms
are possible tonight before dry weather finally returns on Friday
as the aforementioned 500 mb high becomes more dominant.
Temperatures held at below normal levels today will rebound to
near normal levels on Friday with no rain and reduced cloud
coverage.

LONG TERM (Friday Night through Wednesday): The long term
certainly starts off drier with an H5 ridge building into the
region as the ULL continues moving southwest away from the region.
As the high builds in, expect warmer temperatures and more
sunshine. The only story this weekend will be the breezy
conditions as pressure gradient increases between lee troughing
west and surface high pressure across the Gulf or Florida
Peninsula.

As the enlogated high stretching across northern Mexico is pinched
off by an advancing mid level trough, a 592dm high moves to our
east across LA. This will allow for a weak inverted upper level
trough to slide northwestward toward the region by early next
week. GFS is drier than ECM and CMC at this time. With a weak QPF
signal and anticipation of isolated/scattered activity, kept POPs
a bit on the low side for now.

Going into midweek, temperatures look to be around average or so
for this time of year with intermittent rain chances (mainly
diurnally driven).

MARINE (Now through Friday): Neighboring Buoy 42019 reported east-
southeast winds around 14 knots gusting to around 18 knots with seas
slightly over 4.5 feet with a period of 8 seconds at 150 CDT/650
UTC. Light to moderate winds and moderate seas will prevail along
the Lower Texas Coast with swells approaching the area beginning to
subside. Small Craft Exercise Caution will likely be needed for a
portion of the Gulf of Mexico waters today.

(Friday Night through Wednesday): Mostly light to moderate winds
and seas can be expected to begin the long term marine period.
There will be a subtle increase this weekend as surface flow
increases (increasing wind wave/swell). Despite the increase in
surface winds, think that conditions will remain just below SCA
thresholds at this time. Conditions gradually improve a bit as
surface pressure gradient relaxes by early to midweek next week as
high pressure moves closer to our region from the east.

HYDROLOGY: The Flood Warning for the Los Olmos Creek near
Falfurrias in Brooks County has been allowed to expire, as water
levels have fallen below flood stage. However, additional flooding
is possible if heavy showers and thunderstorms pass over the region
in the near future.

Additionally, the Flash Flood Watch for all of Deep South Texas and
the Rio Grande Valley has been extended until around sunset Thursday
evening, as showers and thunderstorms will have the potential to
create flash flooding within the inland portions of the BRO CWFA.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jun 21, 4:42 AM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
442 AM CDT Thu Jun 21 2018

TXZ248>257-351-353-221100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
442 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for all of Deep South Texas and
the Rio Grande Valley until 7 PM CDT this evening.

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible at the local beaches
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Any observations of flash flooding should be reported to local law
enforcement and the National Weather Service office in Brownsville.

GMZ130-132-135-150-155-170-175-221100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
442 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory may be needed for portions or all of the
Lower Texas coastal waters Saturday through Tuesday due to strong
winds or rough seas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Local storm report, Jun 21, 7:50 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
750 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      9 SSE MCCOOK            26.36N 98.33W
06/21/2018                   HIDALGO            TX   DEPT OF HIGHWAYS

            TXDOT REPORTS THAT FLOOD WATERS OF 1 TO 2
            FEET IN DEPTH AT THE INTERSECTION OF MONTE
            CRISTO RD AND MOOREFIELD RD.

&&

MB
Local storm report, Jun 21, 7:54 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
754 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      5 N MISSION             26.29N 98.31W
06/21/2018                   HIDALGO            TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS WATER RESUCES
            ONGOING IN THE CITY OF ALTON.

&&

MB
Local storm report, Jun 21, 8:24 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
824 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLASH FLOOD      1 E MISSION             26.21N 98.30W
06/21/2018                   HIDALGO            TX   FIRE DEPT/RESCUE

            MISSION FIRE DEPARTMENT REPORTS ONGOING
            WATER RESCUES AS MULTIPLE STREETS ARE
            FLOODED IN THE CITY OF MISSION WITH MANY
            CARS BECOMING STRANDED.

&&

MB
Local storm report, Jun 21, 8:50 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
850 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HEAVY RAIN       2 ESE MISSION           26.21N 98.29W
06/21/2018  M7.50 INCH       HIDALGO            TX   PUBLIC

            PUBLIC MEASURED 7.5 INCHES OF RAIN SINCE 1
            AM IN MISSION BY SHARY RD. THE DURATION OF
            THE HEAVY RAIN EVENT WAS 8 HOURS.

&&

MB
Local storm report, Jun 21, 9:05 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
905 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLASH FLOOD      4 WSW EDINBURG          26.28N 98.23W
06/21/2018                   HIDALGO            TX   PUBLIC

            MPING REPORT OF VEHICLES STRANDED DUE TO
            FLOOD WATERS AT THIS LOCATION WITH THE
            STREET CLOSED.

&&

MB
Local storm report, Jun 21, 9:07 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
907 AM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HEAVY RAIN       BROWNSVILLE             25.93N  97.48W
06/21/2018  M6.50 INCH       CAMERON            TX   SOCIAL MEDIA

            PUBLIC REPORT THROUGH SOCIAL MEDIA OF 48 HOUR RAINFALL
            TOTAL OF 6.5 INCHES IN BROWNSVILLE.

&&

EVENT NUMBER BRO1800009

TS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:17 PM CDTFlash Flood WarningBROCameron58 min
Jun 20, 9:35 PM CDTSpecial Marine WarningBRO115 min
Jun 21, 12:14 AM CDTFlash Flood WarningBROHidalgo4 hr
Jun 21, 12:19 AM CDTAreal Flood AdvisoryBROJim Hogg3 hr
Jun 21, 1:01 AM CDTFlash Flood WarningBROCameron, Willacy3 hr
Jun 21, 1:56 AM CDTFlash Flood WarningBROCameron, Willacy3 hr
Jun 21, 2:56 AM CDTAreal Flood AdvisoryBROHidalgo, Starr3 hr
Jun 21, 3:58 AM CDTFlash Flood WarningBROStarr3 hr
Jun 21, 5:55 AM CDTAreal Flood AdvisoryBROHidalgo2 hr
Jun 21, 6:24 AM CDTFlash Flood WarningBROHidalgo, Starr96 min
Jun 21, 7:37 AM CDTFlash Flood Warning EmergencyBROHidalgo, Starr113 min
Jun 21, 9:53 AM CDTAreal Flood AdvisoryBROBrooks, Kenedy112 min
Jun 21, 10:52 AM CDTFlash Flood Warning EmergencyBROHidalgo6 hr
Jun 21, 11:24 AM CDTSpecial Weather StatementBROHidalgo66 min
Jun 21, 12:07 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy113 min
Jun 21, 12:10 PM CDTAreal Flood AdvisoryBROCameron65 min
Jun 21, 12:38 PM CDTAreal Flood AdvisoryBROCameron, Willacy67 min
Jun 21, 2:17 PM CDTAreal Flood AdvisoryBROKenedy118 min
Jun 21, 2:39 PM CDTAreal Flood AdvisoryBROKenedy, Willacy2 hr
Jun 21, 3:02 PM CDTAreal Flood AdvisoryBROCameron58 min
Jun 21, 3:49 PM CDTAreal Flood AdvisoryBROCameron56 min
Jun 21, 4:42 PM CDTAreal Flood WarningBROHidalgo12 hr
Jun 21, 4:52 PM CDTAreal Flood AdvisoryBROKenedy113 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.